• Bernoulli
  • Volume 5, Number 5 (1999), 761-777.

The concept of duality and applications to Markov processes arising in neutral population genetics models

Martin Möhle

Full-text: Open access


One possible and widely used definition of the duality of Markov processes employs functions H relating one process to another in a certain way. For given processes X and Y the space U of all such functions H, called the duality space of X and Y, is studied in this paper. The algebraic structure of U is closely related to the eigenvalues and eigenvectors of the transition matrices of X and Y. Often as for example in physics (interacting particle systems) and in biology (population genetics models) dual processes arise naturally by looking forwards and backwards in time. In particular, time-reversible Markov processes are self-dual. In this paper, results on the duality space are presented for classes of haploid and two-sex population models. For example dim U = N+ 3 for the classical haploid Wright-Fisher model with fixed population size N.

Article information

Bernoulli, Volume 5, Number 5 (1999), 761-777.

First available in Project Euclid: 12 February 2007

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

centralizer duality space generalized Jordan matrix haploid population models interacting random processes Markov chains with discrete parameter Moran model population dynamics spectral form two-sex population models Wright-Fisher model


Möhle, Martin. The concept of duality and applications to Markov processes arising in neutral population genetics models. Bernoulli 5 (1999), no. 5, 761--777.

Export citation


  • [1] Cannings, C. (1974) The latent roots of certain Markov chains arising in genetics: a new approach; I Haploid models. Adv. Appl. Probab., 6, 260-290.
  • [2] Cannings, C. (1975) The latent roots of certain Markov chains arising in genetics: a new approach; II Further haploid models. Adv. Appl. Probab., 7, 264-282.
  • [3] Donnelly, P. and Kurtz, T.G. (1996a) A countable representation of the Fleming-Viot measure-valued diffusion. Ann. Probab., 24, 698-742.
  • [4] Donnelly, P. and Kurtz, T.G. (1996b) The asymptotic behavior of an urn model arising in population genetics. Stochastic Processes Applic., 64, 1-16.
  • [5] Gabriel, P. (1996) Matrizen, Geometrie, Lineare Algebra. Basel: Birkhäuser.
  • [6] Gladstien, K. (1976) Loss of alleles in a haploid population with varying environment. Theor. Popul. Biol., 10, 383-394.
  • [7] Gladstien, K. (1977) Haploid populations subject to varying environment: the characteristic values and the rate of loss of alleles. SIAM J. Appl. Math., 32, 778-783.
  • [8] Gladstien, K. (1978) The characteristic values and vectors for a class of stochastic matrices arising in genetics. SIAM J. Appl. Math., 34, 630-642.
  • [9] Kingman, J.F.C. (1982a) On the genealogy of large populations. J. Appl. Probab. A., 19, 27-43.
  • [10] Kingman, J.F.C. (1982b) Exchangeability and the evolution of large populations. In: G. Koch and F. Spizzichino (eds), Exchangeability in Probability and Statistics, pp. 97-112. Amsterdam: North- Holland.
  • [11] Kingman, J.F.C. (1982c) The coalescent. Stochastic Processes Applic., 13, 235-248.
  • [12] Krone, S.M. and Neuhauser, C. (1997a) The genealogy of samples in models with selection. Genetics, 145, 519-534.
  • [13] Krone, S.M. and Neuhauser, C. (1997b) Ancestral processes with selection. Theor. Popul. Biol., 51, 210-237.
  • [14] Liggett, T.M. (1985) Interacting Particle Systems. Berlin: Springer-Verlag.
  • [15] Möhle, M. (1994) Forward and backward processes in bisexual models with fixed population sizes. J. Appl. Probab., 31, 309-332.
  • [16] Möhle, M. (1998) Coalescent results for two-sexual population models. Adv. Appl. Probab, 30, 513-520.
  • [17] Sudbury, A. and Lloyd, P. (1995) Quantum operators in classical probability theory: II; The concept of duality in interacting particle systems. Ann. Probab., 23, 1816-1830.
  • [18] Tavaré, S. (1984) Line-of-descent and genealogical processes, and their applications in population genetics models. Theor. Popul. Biol., 26, 119-164.